Vermont, 2021Winter Storm and Winter Weather in Vermont, December 18 to 19, 2021
December 18 to 19, 2021 · NWS BTV · 16 events in 16 counties and zones
A weak area of low pressure moved from the Ohio River Valley to southeast of New England on Saturday, December 11th. Snow moved into VT during the early afternoon and exited around midnight.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak area of low pressure moved from the Ohio River Valley to southeast of New England on Saturday, December 11th. Snow moved into VT during the early afternoon and exited around midnight. Snow fell moderate at times, especially across central and southern VT. A widespread 4 to 6 inches fell across the the northern third of the state with 5 to 8 inches in the central and south central VT with lesser amounts in extreme southern VT due to mixed precipitation. There was no major impacts, just the typical travel disruptions and accidents on the last shopping weekend before the Christmas holiday.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 18, 9:38 AM EST, 22 minutes earlier.
Area forecast discussion, Dec 18, 9:38 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
938 AM EST Sat Dec 18 2021
.SYNOPSIS...
Low pressure tracking out of the Ohio Valley and through southern
New England will bring a widespread moderate snowfall event to the
North Country this afternoon through tonight. Storm total
accumulations will range from 4-8 inches with the highest amounts
across eastern Vermont and portions of the Adirondacks. Quieter
weather follows for Sunday into early next week with several quick
moving clipper systems supplying a few rounds of light snow mid-week.
Temperatures will be near normal this weekend and trend below normal
next week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 938 AM EST Saturday...Morning update finds light snow
already spreading into the Adirondacks and south central
Vermont, so have boosted precipitation chances through these
southern areas for the remainder of the morning. Upstream NY
Mesonet observations at Raquette and Indian Lake have shown
steady light snow falling, consistent with higher radar
reflectivities in a relatively narrow band stretching through
the northern half of Rutland and Windsor Counties. Otherwise,
forecast is in good shape with steady light snow expanding
northward through the late morning hours and trending heavier.
Previous Discussion...
Overall no big changes made to the forecast for this weekend
with the highlight being a much welcomed moderate snowfall this
afternoon through tonight. Low pressure tracking eastward out of
the Ohio Valley this afternoon will spread warm advection snow
from south to north across the forecast area beginning shortly
before noon along the southern CWA border and reaching the
Canadian border by around 1- 2 PM. Light snow becomes heavier
heading into the evening through midnight with better 850mb
temperature advection and frontogenesis lifting into the area
which will support fairly widespread 0.5-0.75 inch/hr snowfall
rates with locally up to 1 inch/hr across the higher terrain.
One area that may get slightly skunked is eastern Chittenden
County where the latest NAM3km and local 4km WRF now indicate a
developing southeasterly downslope 925mb jet around 25kts. It's
subtle, and weak, but may be enough to cut down accumulations
just a little. Also can't rule out a little snizzle across
southern Vermont where a 700-500mb dry slot briefly works in,
but feel that will be quite isolated given saturated soundings
below 700mb and will refrain from mentioning in the forecast.
By daybreak Sunday morning just eastern and mountain areas will have
some lingering snow showers as the low pulls off the New England
coast with drying continuing from west to east through the day.
Storm total snowfall amounts will range from 4-8" across the region
with 6-10" over the summits. Winter weather advisories remain in
place, as well as winter storm warnings which have been expanded
into Lamoille County Vermont as well as western Clinton and Essex
Counties in New York.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 326 AM EST Saturday...Quiet and seasonably cold weather then
expected for Sunday night into Monday with high pressure building
across the region. Clear to partly cloudy skies should be the rule
with low temperatures generally 5 to 15 above and highs 25 to 35.
PoPs near nil.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 326 AM EST Saturday...Relatively uneventful, seasonably
cold weather continues through much of the week ahead with high
pressure occasionally being disrupted by modest frontal passages
Monday night/Tuesday morning, and again on Wednesday night.
Both of these features are rather moisture starved, but
temperatures should be seasonably cold enough to support mainly
snow shower activity so a dusting to perhaps 2 inches will be
possible during these periods, mainly across northern counties.
By next weekend another larger- scale system may make a run at
our region, but uncertainty in its evolution, timing and
eventual track give pause to highlight anything more than slight
chances of precipitation at this point.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...With the exception of a couple hours of
MVFR at KMPV through 14Z, VFR will prevail across the region
through around 17-18Z before snow arrives and reduces
conditions to IFR and below. After 18Z conditions will lower to
MVFR at the onset of snow but a couple of hours later expect
LIFR vsby and MVFR/IFR ceilings for much of the remainder of
the period until lifting around 11-12Z Sunday. Winds will
generally less than 10kts from the north at KBTV/KMPV,
northeast at KMSS/KSLK/KPBG/KEFK, and southeast at KRUT.
Outlook...
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning from 1 PM this afternoon to 7 AM EST
Sunday for VTZ004-006>008-010-012-018-019.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Sunday for VTZ001>003-005-009-011-016-017.
NY...Winter Storm Warning from 1 PM this afternoon to 7 AM EST
Sunday for NYZ031-034.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Sunday for NYZ026>030-035-087.
&&
SYNOPSIS...Lahiff
NEAR TERM...Kutikoff/Lahiff
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...LahiffHazardous weather outlook, Dec 18, 3:20 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
320 AM EST Sat Dec 18 2021
NYZ026>030-035-087-VTZ001>003-005-009-011-016-017-190830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-Western Franklin-Orleans-
Western Chittenden-Western Addison-Western Rutland-Eastern Franklin-
Eastern Chittenden-
320 AM EST Sat Dec 18 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST SUNDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ031-034-VTZ006-190830-
Western Clinton-Western Essex-Lamoille-
320 AM EST Sat Dec 18 2021
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SUNDAY...
This Hazardous Weather Outlook is for northern New York and
northwest Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ004-007-008-010-012-018-019-190830-
Essex-Caledonia-Washington-Orange-Windsor-Eastern Addison-
Eastern Rutland-
320 AM EST Sat Dec 18 2021
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST SUNDAY...
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Eastern Addison
- When
- December 18, 10:00 AM EST to 11:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 5 to 8 inches fell across the area.
Winter Storm, Western Addison
- When
- December 18, 10:00 AM EST to 11:00 PM EST
- Where
- Western Addison forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
A widespread 5 to 8 inches fell across the area.
Winter Storm, Eastern Rutland
- When
- December 18, 10:00 AM EST to 11:00 PM EST
- Where
- Eastern Rutland forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 8 inches fell across the area.
Winter Storm, Western Rutland
- When
- December 18, 10:00 AM EST to 11:00 PM EST
- Where
- Western Rutland forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
A widespread 5 to 8 inches fell across the area.
Winter Storm, Windsor
- When
- December 18, 10:00 AM EST to 11:00 PM EST
- Where
- Windsor forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
A widespread 5 to 8 inches fell across the area.
Winter Weather, Grand Isle
- When
- December 18, 11:00 AM EST to 10:00 PM EST
- Where
- Grand Isle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
A widespread 4 to 5 inches of snow fell across the area.
Winter Storm, Eastern Chittenden
- When
- December 18, 11:00 AM EST to 11:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 5 to 7 inches fell across the area.
Winter Storm, Western Chittenden
- When
- December 18, 11:00 AM EST to 11:00 PM EST
- Where
- Western Chittenden forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
A widespread 5 to 6 inches fell across the area.
Winter Storm, Western Franklin
- When
- December 18, 11:00 AM EST to 11:00 PM EST
- Where
- Western Franklin forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 5 to 6 inches fell across the area.
Winter Storm, Eastern Franklin
- When
- December 18, 11:00 AM EST to 11:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A widespread 5 to 6 inches fell across the area.
Winter Storm, Lamoille
- When
- December 18, 12:00 PM EST to 11:00 PM EST
- Where
- Lamoille forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
A widespread 5 to 6 inches fell across the area.
Winter Storm, Washington
- When
- December 18, 12:00 PM EST to 11:00 PM EST
- Where
- Washington forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A widespread 5 to 7 inches fell across the area.
Winter Storm, Orange
- When
- December 18, 12:00 PM EST to 11:00 PM EST
- Where
- Orange forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
A widespread 6 to 8 inches fell across the area.
Winter Storm, Essex
- When
- December 18, 1:00 PM EST to December 19, 12:00 AM EST
- Where
- Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
A widespread 5 to 7 inches fell across the area.
Winter Storm, Orleans
- When
- December 18, 1:00 PM EST to December 19, 12:00 AM EST
- Where
- Orleans forecast zone
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A widespread 5 to 6 inches fell across the area.
Winter Storm, Caledonia
- When
- December 18, 1:00 PM EST to December 19, 12:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
A widespread 5 to 7 inches fell across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, December 18, 20211 death · $20,000 · 1 event
- Tornado and Damaging Winds in Texas, December 18, 2021$212,000 · EF1 · 4 events
- Damaging Winds in Louisiana, December 18, 2021$33,000 · 50 kt wind · 7 events
- Winter Weather in New York, December 18 to 19, 202118 events
- Winter Weather in Maine, December 18 to 19, 202115 events
- Winter Storm and Winter Weather in New York, December 18, 20219 events
- Heavy Snow and Winter Weather in Montana, December 18 to 20, 20218 events
- Winter Storm in New Hampshire, December 18 to 19, 20218 events
- Ice Storm and Heavy Snow in Alaska, December 18 to 22, 202162 kt wind · 6 events
- Winter Storm in Maine, December 18 to 19, 20216 events
- High Wind in Montana, December 18 to 20, 202177 kt wind · 6 events
- Heavy Snow in Oregon, December 18 to 20, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989543, 989544, 989545, 989546, 989547, 989542, 989548, 989549, 989550, 989551, 989552, 989553, 989554, 989555, 989556, 989557.